Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 8, 2021Chatham County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 8, 2021, 4:09 PM EDT for Chatham County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 4:09 PM EDT (20:09 UTC)
Expired
Aug 8, 2021, 4:45 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS82 KCHS 082009
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
409 PM EDT Sun Aug 8 2021

GAZ118-119-SCZ048-051-082045-
Coastal Chatham-Inland Chatham-Coastal Jasper-Beaufort-
409 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...

At 408 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Whitemarsh Island, or near Wilmington
Island, moving southwest at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Bluffton, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Windsor Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 8105 3212 8086 3200 8083 3188 8093
      3199 8112
TIME...MOT...LOC 2008Z 023DEG 14KT 3206 8100 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:53 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 8, 3:53 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
353 PM EDT Sun Aug 8 2021

.SYNOPSIS...
High pressure will prevail across the area through much of the
week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Through Sunset: Radar indicates the main band of convection is
along the immediate coast. SPC Mesoscale Analysis has MLCAPEs
~2,000 J/kg in these areas, and slightly lower inland. Luckily,
DCAPEs have been under 1,000 J/kg, which is helping to limit the
overall risk of damaging winds. PWATs are just under 2" and the
steering winds higher up are very weak. This is causing very
slow storm motions and areas of training and/or backbuilding.
Locally heavy rainfall is the main concern over the next few
hours, which could cause flooding in low-lying and poorly
drained areas. Further inland, POPs are a tad lower. All of this
convection is expected to quickly dissipate around sunset as
daytime heating is lost.

Tonight: The mid-level trough over the region this evening will
lift to the northeast tonight, while weak ridging moves in from
the west. At the surface, high pressure will be to our north.
The high will usher somewhat drier conditions into our area.
However, winds are expected to go calm away from the immediate
coast late tonight. Combined with wet grounds from the days
rainfall and a lack of mid/high clouds, MOS and the ensembles
indicate increased probabilities of fog, mainly away from the
immediate coast. This seems reasonable, so we have patchy fog in
the forecast in these locations late tonight into daybreak
Monday. Temperatures will be in the 70s, near normal for this
time of year.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
High pressure will prevail as the dominate feature both aloft and at
the surface through the forecast period. A typical summertime
pattern will be featured each day, with few to scattered showers and
thunderstorms possible each afternoon in association with the inland
progressing sea breeze. While the atmosphere will be rather moist,
with PWATs around 1.7 to 1.8 each day, instability is rather limited
with only modest CAPE (around 1000 J/kg) and weak shear (less than
30 knots). Therefore diurnally driven showers and pulse type
thunderstorms will be the main weather features. Most showers and
thunderstorms will diminish around nightfall and dry conditions will
prevail overnight. Highs will generally be around 90 degrees as
model soundings are showing 850mb temperatures right around or just
slightly below climatological normal for this time of year. Lows
each night will generally be in the mid 70s. There is a chance of
patchy fog each morning, especially in areas which received rainfall
in the afternoon hours and observe calm winds overnight.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Little change is expected to the overall flow of the forecast
pattern. High pressure will remain the dominate feature, providing a
typical summertime pattern through the week. Each afternoon features
slight chance to chance POPs for showers/thunderstorms, mostly
centered along the inland progressing sea breeze. Instability will
remain limited, with only modest CAPE values and continued weak
shear. Showers and thunderstorms should diminish quickly after
nightfall each evening. High temperatures will generally be around
90, as 850mb temperatures are forecast to remain around normal for
this time of year. Overnight low temperatures will generally be in
the mid 70s. &&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
18Z TAFs: Convection has developed across our area it's expected
to last until ~23Z. We have VCTS as all of the TAF sites and
will amend to add a TEMPO if radar trends show extremely likely
restrictions to the TAF sites. Otherwise, the convection will
dissipate this evening. The MOS and some of the hi-res guidance
indicate increased probabilities of fog overnight. We kept the
TAFs simple, with MVFR due to MIFG from 08-15Z. This will need
to be adjusted with future TAFs.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms each afternoon.

&&

.MARINE...
Tonight: Thunderstorms will dissipate across the waters this
evening. S winds 5-10 kt this evening will become SW around 5
kt after midnight. Seas will be around 2 ft.

Extended Marine: High pressure will remain the dominant feature
over the coastal waters, creating a rather tranquil marine
setting. Conditions will remain well below Small Craft Advisory
criteria, with south to southeasterly winds generally around 10
knots and seas averaging 2 to 3 feet. There is a possibility of
isolated showers and thunderstorms each afternoon.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 8, 4:34 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
434 AM EDT Sun Aug 8 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-091000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
434 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-091000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
434 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 3:42 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Sun Aug 8 2021

GAZ116>119-138-139-082015-
Coastal Liberty-Coastal Chatham-Inland Liberty-Inland Chatham-Inland
Bryan-Coastal Bryan-
342 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY AND
CHATHAM COUNTIES...

At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Keller to near
Coffee Bluff, and moving southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Coffee Bluff, Windsor Forest, Montgomery, Vernonburg, Fort
Mcallister, Belfast, St. Catherines Island and Keller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3164 8116 3186 8133 3192 8126 3193 8123
      3193 8122 3194 8119 3197 8112 3186 8094
      3171 8110 3169 8110
TIME...MOT...LOC 1941Z 316DEG 13KT 3182 8124 3188 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 8, 3:44 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
344 PM EDT Sun Aug 8 2021

GAZ119-SCZ048-051-082015-
Coastal Chatham-Coastal Jasper-Beaufort-
344 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...

At 344 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Forest Beach to
Bellinger Hill Area, and moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Tybee Island, Fort Pulaski National
Monument, Bellinger Hill Area, Wilmington Island, Forest Beach and
Whitemarsh Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3202 8100 3220 8104 3223 8077 3215 8069
      3212 8072 3207 8083 3200 8083
TIME...MOT...LOC 1944Z 333DEG 15KT 3217 8082 3214 8100

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 8, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
409 PM EDT Sun Aug 8 2021

GAZ118-119-SCZ048-051-082045-
Coastal Chatham-Inland Chatham-Coastal Jasper-Beaufort-
409 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...

At 408 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Whitemarsh Island, or near Wilmington
Island, moving southwest at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Bluffton, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Windsor Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 8105 3212 8086 3200 8083 3188 8093
      3199 8112
TIME...MOT...LOC 2008Z 023DEG 14KT 3206 8100

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:46 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston119 min
Aug 8, 3:47 PM EDTSpecial Marine WarningCHS118 min
Aug 8, 4:23 PM EDTAreal Flood AdvisoryCHSCharleston48 min
Aug 8, 3:25 PM EDTAreal Flood AdvisoryCHSBryan, Chatham, Liberty82 min
Aug 8, 3:42 PM EDTSpecial Weather StatementCHSChatham33 min
Aug 8, 3:44 PM EDTSpecial Weather StatementCHSChatham31 min
Aug 8, 4:12 PM EDTSpecial Weather StatementCHSLiberty33 min
Aug 8, 4:40 PM EDTSpecial Weather StatementCHSMcIntosh35 min
Aug 8, 5:14 PM EDTSpecial Weather StatementCHSMcIntosh16 min
Aug 8, 5:55 PM EDTAreal Flood AdvisoryCHSBulloch58 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.